Ask a doctor

Restylane Has Permanently Deformed my Lips? (photo)

I had Restylane injected into my lips 2 years ago and was unhappy with the results. A few weeks later, I had vitrase injections, and the restylane dissolved, but my lips were left uneven. Not only that, they dipped down at the corners and it created a duck-like look. I recently had another injection of vitrase to dissolve any additional filler. It seems as though my lips were permanently deformed after all of this. I want my natural lip shape back, what are my options at this point?

Doctor Answers (12)

Lip deformity after #restylene

+2

Restylene is one of the older fillers we have on the market. it is also one of the most widely used fillers. I see the lip deformity you have as compared to your "before" pic. I have taken care of this type of Restylene deformities before and surprisingly one of them was also on the upper lip. in my experience it took more than 1 attempt to dissolve the filler. u might have to go back and get it dissolved again until it is better. the longer you wait the more difficult it gets to dissolve the filler 


New York Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

Restylane has permanently deformed my lips?

+1

Hello, and sorry to hear about the issue you are experiencing. In general, a lip augmentation with Restylane can lead to certain side effects. These may include the following:

1) Swelling
2) Unevenness
3) Lumps or bumps
4) Pouty appearance due to overfilling

It is possible the unevenness you are experiencing is due to excess filler that still may be present and was not dissolved with the vitrase. Once the filler is gone, your lips should return to their original state and look as they did prior to any treatments. How long has it been since your last treatment with vitrase? I would give it a little bit of time and see how your lips respond. It is not likely that a temporary filler such as Restylane can permanently deform the lips. A touch up can always be performed with additional filler to try and even out your lips. In the future, I would recommend Juvederm, as it is an all-around better filler for lip augmentations. I hope this helps, and I wish you the best of luck.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 21 reviews

Restylane in Lips after Two Years

+1

   You appear to have a even contour to your lips.  If you are referring to the size discrepancy between the upper and lower lips, a lip reduction procedure can be performed.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 191 reviews

You might also like...

Restylane to lips

+1

Restylane won't last 2 years in the lips - so using Vitrase at this point doesn't make sense. Your lip shape appears to have changed from the original photo you posted, however without knowing your history of use of other products, it's difficult to say what your options are.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 136 reviews

Restylane Has Permanently Deformed my Lips? (photo)

+1

If you are 2 years post injection than I must assume IT WAS NOT RESTYLANE! You most likely had a permanent filler placed! 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Restylane in lips

+1

Jeffrey,  I agree with those that said that your lips were lovely to begin with and that you should not have any Restylane remaining in your lips after two years and two vitrase treatments. Also, the before and after photos are impossible to compare as they are taken from very different angles.

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Hyaluronic acid filler can persist beyond two years.

+1

It means nothing really that you had vitrase.  Many physicians are uncomfortable with this product and don't really understand the dose.  Older   HA filler disperses overtime.  This means much more enzyme is needed to remove an old treatment than a new treatment.  Doses in excess of 1500 units of hyaluronidase may be needed to remove the remains of an old treatment.  If 1500 units of hyaluronidase does not make a difference, it is likely that someone used something other than Restylane in the lip, silicone oil is the most permanent.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Restylane in lips

+1

At two years after restylane treatment, it is unlikely that you have restylane still in your lips. Are yousure resty was used and not some other permanent product?

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Restylane effects are temporary

+1

Restylane does not last for 2 years in the lips. Whether or not hyaluronidase is injected, the material resorbs without any permanent effect. Restylane has a long clinical record of safety and effectiveness, and while it can last up to a year in the cheeks it rarely persists longer than several months in the lips.

Richard Baxter, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 23 reviews

Lips deformed after Restylane

+1

Looking at your before photo, I wouldn't have recommended fillers for you in the first place. The bottom lip on most people is 2/3 and the top lip is 1/3, you had that exact proportion in your pre-photos and not to mention, a really nice shape as well. It appears in your post photos that filler was only done to the top lip. I don't know how much was used, but regardless, it was too much. When too much filler is in one location, like the upper lip, sometimes a few rounds of Vitrase (hyaluronidase) is necessary. 2 years is a long time for Restylane to last, but again, if you had a lot done, it could have lasted a long time. Restylane does go away on its own if you wait, but if you want to try another round of Vitrase that should help more.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.